Top 10 Medication Errors – Getting the Wrong Dosage
The number of people who are made sick each year by medication errors is staggering. There is no mandatory reporting system in place for incidents when a doctor prescribed the wrong drug or a pharmacist gave the wrong medication. Many practitioners do not report these events as they fear retribution. But last year over 1.5 million people got sick after taking medications, indicating medication errors are more common than most people realize.
According to MSN Health, one of the most common drug errors occurs when a patient is given the wrong dosage. This mistake can either be tied to the doctor or to the pharmacist. If a doctor’s writing is not perfectly clear, a patient might be given the wrong amount of medication. Using abbreviations or short hand is common practice, but abbreviations can be confusing. For example, q.d. is an abbreviation that means daily while q.d.s means four times daily. If an order using these abbreviations is misinterpreted, the patient could receive four times more medication than he should.
The medicine error can also occur when the pharmacist processes the prescription. Inadvertently shifting a decimal point in either direction or mistaking a comma for a decimal point can lead to a prescription overdose of anywhere between 10 and 1000 times. This amount of an overdose could cause life changing injury or even death.
To avoid getting the wrong amount of medicine, make sure your doctor writes clearly and legibly. If you cannot read the order, there is a good chance a pharmacist will not be able to read it. Ask your doctor if it is possible to get a computer generated prescription where the medication order is clearly typed out. When you pick up your medication from the pharmacy, ask your pharmacist to check if the dosage you are getting is within the normal limits for that medication. If you have any doubts, double check with your doctor before taking the medication.